Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 133, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2000, 4:44 PM CDT for Harmon County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 15, 2000, 4:44 PM CDT (21:44 UTC)
- Expired
- Apr 15, 2000, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harmon County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:45 PM CDT | Hail 0.75 | Mc Knight, OK | |
| Apr 15, 5:05 PM CDT | Hail 1 | Hollis, OK | |
| Apr 15, 5:12 PM CDT | Hail 0.88 | Vinson, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534
WUUS54 KOUN 152145
SVROKC
OKC057-152230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT SAT APR 15 2000
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARMON COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 530 PM CDT
* AT 444 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES WEST OF VINSON TO 11 MILES WEST OF
MCKNIGHT TO 15 MILES SOUTHWEST OF HOLLIS...MOVING NORTHEAST AT 25
MPH.
* LOCATIONS IN THE WARNING INCLUDE GOULD...HOLLIS...MCKNIGHT...
MCQUEEN AND VINSON
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH
ARE LIKELY.
LAT...LON 3503 9999 3477 10000 3460 10000 3451 9967
3485 9973 3502 9992
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:59 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 15, 2:59 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 259 PM CDT SAT APR 15 2000 SEVERE WEATHER STILL APPEARS LIKELY ACROSS SOUTHERN PARTS OF THE FORECAST AREA LATE THIS AFTERNOON/OVERNIGHT AND WILL EMPHASIZE THIS IN THE ZONES. LOW LEVEL MOISTURE HAS DEEPENED OVER MOST OF THE AREA...BUT CLOUDS HAVE BEEN STUBBORN TO DISSIPATE. HOWEVER ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SKIES ARE CLEARING WITH TEMPERATURES IN THE 70S. SOUTHWEST OKLAHOMA/WESTERN NORTH TEXAS WILL ALSO BE UNDER THE LEFT EXIT REGION OF UPPER LEVEL JET BY 00Z...AND ASSUMING ENOUGH LIFT WILL BE PRESENT TO OVERCOME CAP...STORMS WILL GO. INITIALLY EXPECT SUPERCELLS NEAR THE DRYLINE BUT AS DRYLINE SURGES EASTWARD BEHIND A 30-40 KNOT SOUTHWEST TO WEST WIND BETWEEN 850-700 MB SQUALL LINE SHOULD FORM WITH THREAT EVOLVING INTO A STRAIGHT-LINE WIND EVENT WITH MARGINALLY SEVERE HAIL. AS OF 18Z...STRONG COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA WHICH IS WELL AHEAD OF TIMING FROM MODEL GUIDANCE. RECENT DIAGNOSTIC TRENDS AND PROGS OF MOTION OF UPPER LEVEL TROUGH OVER THE CENTRAL ROCKIES SUGGESTS THIS FRONT WILL CONTINUE MOVING SOUTHWARD TONIGHT AS UPPER LEVEL TROUGH SHIFTS INTO EASTERN OKLAHOMA BY 12Z. AIRMASS BEHIND FRONT CONSISTS OF TEMPERATURES IN THE 30S ACROSS WESTERN KANSAS AND NORTHERN PARTS OF THE TEXAS/OKLAHOMA PANHANDLE. RECENT ANALYSES CONFIRM THAT MODELS HAVE A POOR HANDLE ON THIS FEATURE. THUS WILL RELY HEAVILY ON ANALYSIS THIS AFTERNOON TO PROJECT HIGHS ON SUNDAY...BUT I SUSPECT MOST OF WESTERN AND CENTRAL OKLAHOMA WILL WARM ONLY INTO THE 40S. DEWPOINT DEPRESSIONS WILL BE LOW SUNDAY AND WITH THE GROUND LIKELY REMAINING MOIST...DENSE FOG WILL BECOME A CONCERN FOR SUNDAY NIGHT AS SURFACE HIGH DRIFTS OVER THE FORECAST AREA ALLOWING SKIES TO CLEAR AND WINDS TO DIMINISH. UPPER LEVEL RIDGE WILL INFLUENCE THE WEATHER MONDAY AND TUESDAY BEFORE ANOTHER COLD FRONT AFFECTS THE AREA WEDNESDAY. STILL SOME UNCERTAINTY REGARDING DETAILS WITH MODELS SHOWING VARIOUS SPEEDS AND INTENSITY. LAST NIGHTS MRF/YESTERDAYS ECMWF SUGGESTS CONVECTION MAY FORM OVER SOUTHEAST OKLAHOMA THURSDAY WHILE RECENT NOGAPS/CANADIAN IS MUCH FASTER...MOVING THIS SYSTEM INTO THE MISSISSIPPI VALLEY BY THURSDAY MORNING. WILL FOLLOW A MORE PROGRESSIVE SOLUTION WHICH IS CONSISTENT WITH PMDEPD FROM FRIDAY AFTERNOON. OKC 40 46 38 69 / 100 0 0 0 HBR 39 46 38 74 / 60 0 0 0 SPS 41 52 41 75 / 70 0 0 0 GAG 34 41 35 74 / 100 0 0 0 PNC 38 42 38 69 / 100 0 0 0 DUA 55 55 38 69 / 80 30 0 0 .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Special weather statement, Apr 15, 12:30 PM CDT, 4 hours 14 minutes before
OKZ004>048-050>052-TXZ083>090-152000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SAT APR 15 2000 THE THUNDERSTORM OUTLOOK CALLS FOR A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL AND SOUTHWEST OKLAHOMA... AS WELL AS WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM CHEYENNE... TO CANTON... TO OKLAHOMA CITY... TO ARDMORE. THERE IS A SLIGHT RISK ACROSS THE REMAINDER OF CENTRAL AND SOUTHEAST OKLAHOMA. DISCUSSION...A COLD FRONT EXTENDING FROM SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE AT MIDDAY WILL MOVE SOUTHEAST ACROSS NORTHWEST OKLAHOMA DURING THE AFTERNOON AND EVENING. ELSEWHERE... A DRYLINE IN WEST TEXAS IS EXPECTED TO MOVE TO NEAR A CHILDRESS TO ABILENE LINE BY LATE AFTERNOON. BY THAT TIME... A SURFACE LOW SHOULD BE LOCATED IN THE SOUTHEAST TEXAS PANHANDLE... NEAR THE INTERSECTION OF THE DRYLINE AND COLD FRONT. MEANWHILE... A STRONG UPPER LEVEL TROUGH OVER NEW MEXICO WILL MOVE INTO WEST TEXAS THIS EVENING WHILE JET LEVEL WINDS INCREASE OVER WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG AND AHEAD OF THE COLD FRONT AND DRYLINE. THE GREATEST THREAT OF SUPERCELL THUNDERSTORMS... CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES... WILL BE DURING THE LATE AFTERNOON AND EVENING HOURS MAINLY ACROSS THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE SQUALL LINE AHEAD OF THE COLD FRONT DURING THE LATE EVENING AND OVERNIGHT HOURS AS THEY PROGRESS INTO EAST CENTRAL AND SOUTHEAST OKLAHOMA. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS. EXTENSIVE CLOUD COVER ACROSS MUCH OF THE SOUTHERN PLAINS THROUGH THE MORNING WAS LIMITING THE AMOUNT OF SURFACE HEATING. HOWEVER... THE CLOUDS ARE EXPECTED TO BREAK UP ACROSS WESTERN NORTH TEXAS... INTO SOUTHWEST OKLAHOMA DURING THE AFTERNOON... ALLOWING TEMPERATURES TO WARM INTO THE 80S AND THE AIRMASS TO BECOME MORE UNSTABLE. THE CLOUDS WILL BE MORE PERSISTENT ACROSS THE CENTRAL AND SOUTHEAST PART OF OKLAHOMA. A STRONG MID LEVEL CAPPING INVERSION PRESENT OVER THE REGION IS EXPECTED TO ERODE THIS AFTERNOON... BEGINNING IN THE WEST... AS THE UPPER TROUGH APPROACHES THE AREA. A POSSIBLE LIMITING FACTOR FOR THUNDERSTORM STRENGTH WAS THE PRESENCE OF RATHER LIMITED LOW LEVEL MOISTURE AS SURFACE DEWPOINTS WERE ONLY IN THE 50S AT MIDDAY. HOWEVER... STRONG LOW LEVELS WINDS ACROSS THE REGION WILL CONTINUE TO SPREAD THE DEEPER MOISTURE IN SOUTH CENTRAL TEXAS NORTH TOWARDS THE RED RIVER THIS AFTERNOON AND EVENING. STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. SPOTTER GROUPS ACROSS SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION DURING THE EVENING AND OVERNIGHT HOURS. CJS
Local storm report, Apr 15, 4:28 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT SAT APR 15 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 6 NW REYDON OK .88 INCH HAIL
04/15/00 ROGER MILLS PUBLIC REPORT
JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:13 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 62 min |
| Apr 15, 4:39 PM CDT | Tornado Warning | OUN | Roger Mills | 36 min |
| Apr 15, 5:03 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 57 min |
| Apr 15, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 48 min |
| Apr 15, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 60 min |
| Apr 15, 5:38 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 52 min |
| Apr 15, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 50 min |
| Apr 15, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 51 min |
| Apr 15, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 63 min |
| Apr 15, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Tillman | 66 min |
| Apr 15, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Major | 63 min |
| Apr 15, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.